Illinois, 2007

Hail in Illinois, July 4, 2007

July 4, 2007 · NWS PAH · 1 event in 1 county or zone

An isolated thunderstorm reached severe levels during the hottest part of the day. A southwest wind flow of moist and unstable air contributed to the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated thunderstorm reached severe levels during the hottest part of the day. A southwest wind flow of moist and unstable air contributed to the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 4, 2:08 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 4, 2:08 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
308 PM CDT WED JUL 4 2007

.DISCUSSION...
A RAPID INCREASE IN SFC DEWPOINTS THIS MORNING WAS ONE OF THE
INDICATIONS THAT TSTM ACTIVITY MAY BE QUITE STRONG THIS AFTN ACROSS
MAINLY THE NORTH HALF OF THE PAH FCST AREA. LAPS SHOWS SFC BASED
CAPES TO BE APPROACHING 3000 J/KG. THEREFORE...A SVR TSTM WATCH
WAS ISSUED FOR THE NRN TWO THIRDS OF THE FCST AREA...FOR MAINLY A
WIND AND HAIL THREAT INTO THE EVENING. KIND OF A HIT AND MISS DEAL
FOR THE FIREWORKS DISPLAYS.

THE MID LEVEL WIND PATTERN IN THE ERN CONUS HAS PROGRESSIVELY
CHANGED FROM WEAK NW FLOW TO MORE OF A LONGWAVE TROF TODAY. A
SHORTWAVE IMBEDDED WITHIN THIS TROF IS EXPECTED TO MOVE A
CONVERGENCE BOUNDARY/WIND SHIFT THROUGH THE REGION TONIGHT...
ENSURING THAT THERE WILL BE SOME KIND OF SCATTERED DEEP MOIST
CONVECTION AROUND. MOS POPS ARE STILL NOT ALL THAT IMPRESSIVE FOR
PCPN OCCURRING AT ANY ONE POINT HOWEVER. WE WENT WITH HIGHEST POPS
/IN THE NORTH/ OF 5O PERCENT FOR NOW.

A SECONDARY RIPPLE IN THE FLOW...A REINFORCING SHOT OF DRIER
AIR...AND A PRONOUNCED WIND SHIFT ARE PROGGED TO ARRIVE THU NIGHT.
THE MODELS ARE SUGGESTING THAT AT LEAST THROUGH MIDNIGHT OR SO
THERE MAY BE SOME ISOLATED TSTMS IN THE AREA AS A RESULT. THIS WAS
ADDED TO THE FCST.

FOR THE MID RANGE OF THE FCST PACKAGE...HIGH SFC PRESSURE AND SOME
RIDGING ALOFT WILL ENCOURAGE RAIN FREE CONDITIONS AND TEMPS EDGING
INTO THE MID 90S IN SOME CASES. GFS MOS GUIDANCE ESPECIALLY WAS
AGGRESSIVE WITH THE WARMUP...AN WE WENT WITH A SLIGHTLY MORE
MODERATE VERSION. FOR EARLY NEXT WEEK...THE MODELS ARE NOT IN VERY
GOOD AGREEMENT AS TO EXACTLY WHAT HAPPENS. GFS IS WETTER BECAUSE
OF A LOW AT THE SFC AND MID LEVELS THAT IT DEPICTS IN THE MID MS
RIVER VALLEY...BUT THE PATTERN SHOULD BECOME MORE MOIST AHEAD OF
ANOTHER LONGWAVE TROF AND ATTENDANT SHORTWAVES APPROACHING FROM
THE NORTH. THIS RESULTED IN A SLIGHT COOLDOWN FOR WED AND A POP
WAS ADDED FOR TUE AND ON FOR SHOWERS AND TSTMS.

&&

.AVIATION...
LIKELIHOOD FOR TSRA AT KEVV AND KCGI HAS INCREASED AS ORGANIZED
CONVECTION OVER SOUTHERN ILLINOIS CONTINUED TO MOVE EAST SOUTHEAST.
EXPECT VFR CONDITIONS OUTSIDE OF TSRA ACTIVITY. BUT VSBYS BELOW
3SM WITH +TSRA A GOOD BET SHOULD ANY OF THE ACTIVITY MOVE RIGHT OVER
THE AIRPORTS. GUSTY WINDS ALSO POSSIBLE. CONVECTION STILL A FAIR
DISTANCE FROM KPAH...SO WILL KEEP CONDITIONS MORE OPTIMISTIC FOR
NOW. WILL CONTINUE WITH EITHER CB/VCTS OR PROB30 OVERNIGHT AND INTO
THURSDAY MORNING AT ALL 3 TAF SITES AS A COLD FRONT APPROACHES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...DB
AVIATION...CN
Hazardous weather outlook, Jul 4, 12:02 PM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
102 PM CDT WED JUL 4 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
102 PM CDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...NORTH OF A LINE
FROM POPLAR BLUFF MISSOURI TO PADUCAH KENTUCKY TO GREENVILLE
KENTUCKY. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. ISOLATED SEVERE
THUNDERSTORMS CAPABLE OF DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND THURSDAY.

In the hours before

Special weather statement, Jul 4, 12:40 PM CST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
140 PM CDT WED JUL 4 2007

ILZ077-078-042000-
WABASH IL-EDWARDS IL-
140 PM CDT WED JUL 4 2007

...STRONG THUNDERSTORM WILL AFFECT EDWARDS AND WABASH COUNTIES IN
SOUTHEAST ILLINOIS THROUGH 300 PM CDT...

AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL...AND STRONG WINDS 35 TO 45 MPH.
THIS STORM WAS LOCATED 3 MILES NORTH OF WEST SALEM...MOVING SOUTHEAST
AT 15 MPH.

COMMUNITIES IN THE PATH OF THE STORM INCLUDE WEST SALEM AND GARDS
POINT.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER
INFORMATION.
Special weather statement, Jul 4, 12:55 PM CST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
155 PM CDT WED JUL 4 2007

ILZ084-042000-
JACKSON IL-
155 PM CDT WED JUL 4 2007

...STRONG THUNDERSTORM WILL AFFECT JACKSON COUNTY IN SOUTHERN
ILLINOIS THROUGH 300 PM CDT...

AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM THAT MAY PRODUCE SMALL HAIL...AND STRONG WINDS
35 TO 45 MPH. THIS STORM WAS LOCATED 3 MILES EAST OF AVA...MOVING
SOUTHEAST AT 15 MPH.

THE STORM WILL MOVE ACROSS MAINLY RURAL PORTIONS OF NORTHERN JACKSON
COUNTY AND ACROSS HIGHWAY 127.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.
Special weather statement, Jul 4, 1:23 PM CST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
223 PM CDT WED JUL 4 2007

ILZ081-042030-
FRANKLIN IL-
223 PM CDT WED JUL 4 2007

...STRONG THUNDERSTORM WILL AFFECT FRANKLIN COUNTY IN SOUTH CENTRAL
ILLINOIS THROUGH 315 PM CDT...

AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL...AND STRONG WINDS 35 TO 45 MPH.
THIS STORM WAS LOCATED JUST WEST OF BENTON...MOVING EAST AT 15 MPH.

CHRISTOPHER...BUCKNER AND BENTON WILL BE AFFECTED BY THIS STORM.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.
Special weather statement, Jul 4, 1:56 PM CST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
256 PM CDT WED JUL 4 2007

ILZ082-042100-
HAMILTON IL-
256 PM CDT WED JUL 4 2007

...STRONG THUNDERSTORM WILL AFFECT HAMILTON COUNTY IN SOUTH CENTRAL
ILLINOIS THROUGH 400 PM CDT...

AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 11 MILES WEST OF MCLEANSBORO...MOVING
EAST AT 10 MPH. THIS STORM MAY PRODUCE GUSTY WINDS TO 40 MPH AND
SMALL HAIL.

THIS STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN
STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS
AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

IN ADDITION TO STRONG WINDS AND SMALL HAIL...THIS STORM IS PRODUCING
FREQUENT DANGEROUS LIGHTNING.

COMMUNITIES IN THE PATH OF THE STORM INCLUDE MACEDONIA AND
MCLEANSBORO.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER
INFORMATION.
Local storm report, Jul 4, 3:55 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
455 PM CDT WED JUL 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             SANTA CLAUS             38.12N 86.93W
07/04/2007  M0.75 INCH       SPENCER            IN   TRAINED SPOTTER

            PENNY SIZED HAIL IN SANTA CLAUS.

&&

DB

The radar

The Paducah radar (KPAH), 84 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
July 4, 6:00 PM CST to 6:15 PM CST
Where
Jackson County, 6 mi S of Murphysboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.683, -89.330

Penny to quarter size hail fell for about 15 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31881.